Had Ivor Lewis 14 months ago, then adjuvant chemo. Severe weight loss, 92 to 64 kilos, due poor appetite. Should this improve with time?

Also, have bouts of sickness in evenings with tightening of stomach and pain across lower back acute enough to resemble kidney gravel, which I once had. It eases off and is about gone by morning: tests show the kidneys are fine. Has anyone any ideas? Many thanks

4 Replies

  • Being a bit old-fashioned, I had to convert from kilos to stones, and I think you have gone down from 14 to 10 stone? It is within the range of weight loss after this surgery, but whether this is inherently underweight will depend on your height. I know of some people who have lost 6 stone and been quite OK, so try not to worry about your actual weight itself - you will settle down to a new normal weight. The more important thing is whether you are absorbing enough nutrition and minerals to give you what your body needs.

    Loss of appetite is fairly normal. This may be because of a combination of damage to the vagus nerve that sends signals to the brain; and lack of ghrelin that creates feelings of hunger in the top part of the stomach that may not be there any more. So try to eat regularly, little and often, as a matter of keeping to the clock rather than what you actually feel like doing. But 14 months after surgery puts you into the category of people who may have longer term effects after the treatment, so you need to have this pain checked out properly. I would give the specialist nurse a ring first off.

    Have you got anything else happening, say with your stools? This is purely non-medical speculation but I wonder if it could be to do with bile salts, or not digesting fat properly? If so there will be medication that could help. It may also be worth keeping a food diary. Stay off anything fatty, or sugary, for a while and see if that has an effect.

    You could also go on to slimfast for a while and see what effect that has.

  • I don't have a specialist nurse or dietician : how might I find one (SW London)? I will try the slimfast and fortisip. With stools, I'm either constipated or (after a dose of Senacot) diarrhoea. No happy medium, alas. Many thanks.

  • Just wondered how you were doing thames ?

    Was distressed to learn that you don't have a specialist nurse or dietician ,you live so close to St Thomas's ( who specialise in this disease and are a centre of excellence ) where they have a fabulous specalist dietician .

    I've heard holland and barret fortified drinks recommended but afraid I can't remember details !

  • Your weight loss is within the range that many of us have experienced so nothing very unusual.

    The important thing is to ensure you have a fully balanced intake and are absorbing all of that.

    Easier said than done.

    Take the NHS Multivitamins they're free and can't do any harm.Your GP should do an annual blood test to check for B12 deficiency .

    Think 5-a-day .. Del Valle (Waitrose) make cartons of Gazpacho -- tasty tomato/peppers/cucumber puree --a glass of which I find appetizing ,worth 2 of your 5 and the soluble fibre does wonders for your bowels.

    Similarly I can't survive without live yoghurt at least three times a week.

    You face several years of experimentation to work out a new regime of what you fancy,what doesn't give you problems and what nourishes you --added to all that you have to also get to grips with portion sizes and frequency of meals -- it can be quite a juggling act.

    When you arrive at that happy new equilibrium you may be pleasantly surprised to discover that you can cope with an occasional Vindaloo !